What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 23, 12:37 PM MST, 4 hours 42 minutes earlier.
Area forecast discussion, Jun 23, 12:37 PM MST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
137 PM MDT Fri Jun 23 2023
.SYNOPSIS...
Shower and thunderstorm coverage will increase through the
remainder of the afternoon, with rain persisting through much of
the overnight hours and into Saturday, for most locations across
Southwest and into portions of North Central Montana. The rain
could be especially heavy over eastern portions of Southwest and
Central Montana, which could lead to instances of Flash Flooding,
especially near the higher terrain. Rain will gradually end
Saturday afternoon and evening and storm departs to the east, with
temperatures rebounding to near normal on Sunday.
&&
.DISCUSSION...
Rest of today through Saturday...primary concern throughout the
period will be the potential for heavy rain as showers and
thunderstorms develop and overspread Southwest through North Central
Montana from south to north. Closed H500 low over the Northern Great
Basin, which was associated with a negatively tilted longwave trough
over the northwestern 1/3rd of the CONUS, will move to over South
Central Montana by midnight tonight and the Central Dakotas by
Saturday afternoon. This track will lead to increasing upper level
ascent overspreading a moistening column as low to mid-level east to
northeast flow transports anomalously "rich" air westward to the
Continental Divide across Southwest and into portions of North
Central Montana. This increasing ascent amidst the moistening column
will lead to an increase in both coverage and intensity of showers
and thunderstorms from the afternoon hours today through late
Saturday morning/early Saturday afternoon across much of the CWA. Hi-
Res models continue to indicate that the best coverage of these
showers and thunderstorms will occur along and south/east of a
Landusky, to Cascade, to Boulder, to Ennis line, as well as along
the Rocky Mountain Front south of US Hwy 2. ECMWF EFI values (for
QPF) of 0.6 to 0.8, with a shift of tails ranging from 0 to 2, exist
across far eastern portions of Southwest and Central Montana from
this evening through Saturday afternoon, which raises concerns that
QPF amounts may exceed the modeled climatology across these areas.
Additionally, NBM probabilistic guidance suggests a 20-30% chance
that rainfall amounts may exceed 1" in the Lewistown and Bozeman
areas over this 24hr period, with higher values in the terrain along
the Billings/Great Falls CWA borders. Given the potential for heavy
rainfall, which could lead to instance of flash flooding, decided to
expand the Flood Watch (originally for the zones that make up Fergus
County) to include the Big Belt, Bridger and Castle Mountains,
Little Belt and Highwood Mountains, Meagher County Valleys, and
Judith Basin County and Judith Gap through Saturday afternoon.
Precipitation coverage and intensity will gradually decrease from
the late afternoon/evening hours on Saturday as the aforementioned
upper level disturbance moves east over the Dakotas. High
temperatures on Saturday will be well below normal across most
locations, with locations along the Hi-Line (where precipitation
will be most limited) being the closest to normal. - Moldan
Sunday through next Friday...weak upper-level ridging propagates
across much of CONUS followed by generally zonal flow with several
embedded shortwave disturbances that may result in daily
opportunities for showers and thunderstorms across the CWA, though
there still remains a fair amount of uncertainty with regards to
timing among other details. Afternoon temperatures trend near
seasonal averages for most locations, sitting in the mid to upper
70s, with some locations approaching or exceeding 80 degrees. -
Pierce
&&
.AVIATION...
1131 AM MDT Fri Jun 23 2023 (23/18Z TAF Period)
Showers and thunderstorms will be the main concern this TAF period,
initially forming around terrain early this afternoon and spreading
to lower elevations through the rest of the afternoon and evening.
Thunderstorms will be heavy at times, but confidence in conditions
directly impacting a terminal were too low to tempo less than 3 SM
visibility at this time. A more widespread rain develops overnight
across Central Montana and along the Rocky Mountain Front before
slowly fading late tonight into tomorrow morning. Lingering
instability could result in a few morning showers or perhaps a weak
thunderstorm across the plains tomorrow morning. -AM
Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 53 71 48 77 / 70 50 10 30
CTB 50 73 46 77 / 80 40 10 20
HLN 55 72 50 77 / 100 80 30 50
BZN 51 67 44 74 / 100 80 30 40
WYS 41 60 35 68 / 90 80 50 40
DLN 46 66 43 70 / 90 50 30 50
HVR 53 76 51 82 / 40 20 10 10
LWT 51 64 46 74 / 100 70 30 40
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday afternoon for Big Belt, Bridger and
Castle Mountains-Fergus County below 4500ft-Judith Basin County
and Judith Gap-Little Belt and Highwood Mountains-Meagher County
Valleys-Snowy and Judith Mountains.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 23, 3:57 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Great Falls MT
457 PM MDT Fri Jun 23 2023
MTZ313-317-232330-
Judith Basin County and Judith Gap MT-
Little Belt and Highwood Mountains MT-
457 PM MDT Fri Jun 23 2023
...A strong thunderstorm will impact portions of west central Judith
Basin County through 530 PM MDT...
At 457 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Geyser, or 13 miles west of Stanford, moving north at
10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Judith
Basin County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4700 11038 4703 11063 4727 11064 4722 11025
TIME...MOT...LOC 2257Z 190DEG 8KT 4709 11049
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SCSpecial weather statement, Jun 23, 3:58 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
458 PM MDT Fri Jun 23 2023
MTZ317-321-232330-
Little Belt and Highwood Mountains MT-Meagher County Valleys MT-
458 PM MDT Fri Jun 23 2023
...A strong thunderstorm will impact portions of east central
Meagher, southwestern Judith Basin and southeastern Cascade Counties
through 530 PM MDT...
At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles south of Stanford, moving west at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Meagher, southwestern Judith Basin and southeastern Cascade Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4692 11036 4676 11027 4663 11056 4688 11070
TIME...MOT...LOC 2258Z 068DEG 7KT 4682 11042
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SCSpecial weather statement, Jun 23, 4:10 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
510 PM MDT Fri Jun 23 2023
MTZ325-328>330-232345-
Madison River Valley MT-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
510 PM MDT Fri Jun 23 2023
...Strong thunderstorms will impact portions of Madison, southeastern
Beaverhead and south central Gallatin Counties through 545 PM MDT...
At 509 PM MDT, Doppler radar was tracking scattered strong
thunderstorms centered around a line extending from near Ennis to
near Raynolds Pass. Movement was west at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
West Yellowstone, Sheridan, Virginia City, Ennis, Alder, Big Sky,
Mcallister, Lakeview, Yellowstone Village, Laurin, Cameron, Raynolds
Pass, Jeffers and Red Rock Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4451 11182 4456 11187 4455 11204 4504 11233
4562 11224 4553 11135 4490 11109 4459 11110
4457 11123 4462 11122 4473 11132 4475 11139
4471 11141 4470 11149 4466 11147 4459 11153
4454 11148 4456 11171
TIME...MOT...LOC 2309Z 085DEG 16KT 4540 11173 4470 11149
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SCSpecial weather statement, Jun 23, 4:24 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Great Falls MT
524 PM MDT Fri Jun 23 2023
MTZ308-309-312-240000-
Eastern Pondera and Eastern Teton MT-Cascade County below 5000ft MT-
Southern High Plains MT-
524 PM MDT Fri Jun 23 2023
...Strong thunderstorms will impact portions of central Lewis and
Clark, southeastern Teton and northwestern Cascade Counties through
600 PM MDT...
At 523 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Power to 11 miles southwest of
Fort Shaw. Movement was west at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Choteau, Fairfield, Bean Lake and Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4785 11219 4782 11171 4735 11196 4727 11242
4732 11247
TIME...MOT...LOC 2323Z 083DEG 18KT 4775 11185 4742 11203
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SCSpecial weather statement, Jun 23, 4:28 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Great Falls MT
528 PM MDT Fri Jun 23 2023
MTZ315-319-320-322>324-240000-
Helena Valley MT-Elkhorn and Boulder Mountains MT-
Missouri Headwaters MT-Big Belt, Bridger and Castle Mountains MT-
Upper Blackfoot and MacDonald Pass MT-Canyon Ferry Area MT-
528 PM MDT Fri Jun 23 2023
...A cluster of strong thunderstorm will impact portions of
southeastern Lewis and Clark, northwestern Broadwater and
northeastern Jefferson Counties through 600 PM MDT...
At 527 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms centered around Montana City, or 14 miles southeast of
Helena. These storms were nearly stationary.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Helena, Townsend, Boulder, East Helena, Montana City, Wickes,
Alhambra, Corbin, Spring Meadow Lake State Park, Elkhorn State Park,
Winston, Silos, Clancy and Jefferson City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4664 11209 4667 11171 4649 11152 4622 11154
4618 11206 4636 11224
TIME...MOT...LOC 2327Z 357DEG 1KT 4643 11185
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SCSpecial weather statement, Jun 23, 4:58 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
558 PM MDT Fri Jun 23 2023
MTZ308-309-240045-
Eastern Pondera and Eastern Teton MT-Southern High Plains MT-
558 PM MDT Fri Jun 23 2023
...A strong thunderstorm will impact portions of central Teton County
through 645 PM MDT...
At 558 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Fairfield, or 10 miles southeast of Choteau, moving
west at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Choteau.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4784 11185 4766 11186 4762 11235 4789 11234
TIME...MOT...LOC 2358Z 092DEG 12KT 4775 11197
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
SC